Texas, 2009

Hail and Damaging Winds in Texas, October 1, 2009

October 1, 2009 · NWS EWX · 11 events in 5 counties and zones

A cold front pushed into the northern hill country in the late afternoon and evening just after peak heating for the day. A broken line of thunderstorms developed just north of the area over central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front pushed into the northern hill country in the late afternoon and evening just after peak heating for the day. A broken line of thunderstorms developed just north of the area over central Texas. The storms moved and developed south and brought rain and severe weather to portions of south central Texas and the hill country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 1, 2:54 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Oct 1, 2:54 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
354 PM CDT THU OCT 1 2009

.DISCUSSION...
PWATS WERE ON THE INCREASE AT 12Z (2.1 INCHES AT KDRT) WITH A
PACIFIC MOISTURE TAP NOTED IN THE WATER VAPOR SATELLITE IMAGERY.
THE COLD FRONT IS CURRENTLY ALONG A MINERAL WELLS TO DRYDEN LINE
AND WILL INTERACT WITH THE MOISTURE OVER OUR AREA THIS EVENING AND
OVERNIGHT TO PRODUCE SHOWERS AND THUNDERSTORMS. THE BEST CHANCES
WILL BE ALONG AND NORTH OF HIGHWAY 71...WHERE A FEW STORMS MAY
BECOME SEVERE PRIOR TO MIDNIGHT. BY 7AM FRIDAY MORNING...THE FRONT
WILL BE SOUTH OF OUR AREA...WITH CHANCES FOR PRECIP CONFINED TO
OUR SOUTHERN-MOST COUNTIES THROUGH FRIDAY AFTERNOON.

PRECIP CHANCES WILL BE ON THE INCREASE OVER THE WEEKEND ALONG WITH
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. THE 12Z GFS40 SHOWS
PWATS INCREASING TO WELL OVER 2 INCHES...ACTUALLY UP TO 2.3 INCHES
OVER SOME OF OUR SOUTHERN COUNTIES BY 00Z SUNDAY. THIS IS WELL
OVER TWO STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF
YEAR...WHICH IS A GOOD INDICATOR OF HEAVY RAINFALL. THE MENTIONED
PACIFIC MOISTURE TAP IS ASSOCIATED WITH NEWLY FORMED TROPICAL
STORM OLAF IN THE EASTERN PACIFIC. ALTHOUGH THIS TROPICAL STORM IS
FORECAST TO DECAY BEYOND 24H...THE MOISTURE ASSOCIATED WITH IT
WILL CONTINUE TO STREAM ACROSS NORTHERN MEXICO INTO OUR
AREA...HENCE THE MODEL FORECAST INCREASE IN PWATS. IN
ADDITION...THE CIRCULATION CENTER IS FORECAST TO MOVE ACROSS MEXICO
INTO OUR AREA LATE IN THE WEEKEND...WHICH WILL HAVE A SIMILAR
EFFECT AS A SHORTWAVE TROUGH AND ENHANCE CONVECTION. AT THIS
TIME...WELL STICK WITH THE PREVIOUS QPF OF 1-3 INCHES OVER THE
WEEKEND WITH LOCALLY HIGHER AMOUNTS. HOWEVER...THIS WILL NEED TO
BE MONITORED CLOSELY WITH THE POTENTIAL FOR HIGHER AMOUNTS AND
ASSOCIATED FLASH FLOODING.

THE SUBTROPICAL HIGH IS FORECAST TO BUILD OVER THE GULF EARLY NEXT
WEEK AS A POTENT UPPER LOW DROPS DOWN INTO SOCAL AND BEGINS AN
EASTWARD JOG INTO THE DESERT SOUTHWEST. THIS PATTERN WILL ALLOW
FOR A CONTINUED STRONG GULF MOISTURE INFLUENCE ON OUR
FORECAST. LATER NEXT WEEK...A COLD FRONT IS FORECAST TO PUSH INTO
OUR AREA AS THE UPPER LOW CONTINUES SLOWLY EASTWARD...ALLOWING
PRECIP CHANCES TO RAMP-UP ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              62  81  62  77  69 /  60  -   20  70  60
AUSTIN BERGSTROM INTL AIRPORT  63  80  62  76  70 /  60  10  20  70  60
NEW BRAUNFELS MUNI AIRPORT     64  83  65  77  71 /  50  10  20  70  60
BURNET MUNI AIRPORT            61  81  61  75  67 /  40  -   20  60  50
DEL RIO INTL AIRPORT           68  88  72  85  73 /  10  -   20  60  50
GEORGETOWN MUNI AIRPORT        61  80  61  77  68 /  50  -   20  60  60
HONDO MUNI AIRPORT             67  85  68  81  72 /  30  -   20  60  60
SAN MARCOS MUNI AIRPORT        64  81  64  78  71 /  50  10  20  70  60
LA GRANGE - FAYETTE REGIONAL   68  83  65  78  73 /  70  20  20  70  60
SAN ANTONIO INTL AIRPORT       67  85  67  80  71 /  40  10  20  60  60
STINSON MUNI AIRPORT           69  84  68  81  72 /  40  10  20  60  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/22
Hazardous weather outlook, Oct 1, 2:09 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
309 PM CDT THU OCT 1 2009

TXZ171>173-183>194-202>209-217>225-228-022015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
309 PM CDT THU OCT 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT WILL MOVE
SOUTHWARD INTO THE NORTHEASTERN HILL COUNTRY AND ESCARPMENT
TONIGHT. THERE IS A SLIGHT RISK OF THESE STORMS BECOMING SEVERE
WITH DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH FIVE...FRIDAY THROUGH MONDAY...

LATE SATURDAY INTO SUNDAY THERE WILL BE THE POTENTIAL FOR HEAVY
RAIN WITH AMOUNTS GENERALLY 1-3 INCHES WITH LOCALLY HIGHER
AMOUNTS.

.DAYS SIX AND SEVEN...TUESDAY AND WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 1, 4:59 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
559 PM CDT THU OCT 1 2009

TXZ171-188-020000-
GILLESPIE-LLANO-
559 PM CDT THU OCT 1 2009

...STRONG THUNDERSTORMS WERE APPROACHING NORTHWEST GILLESPIE AND
WESTERN LLANO COUNTIES...

AT 553 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING ALONG A LINE EXTENDING FROM 25 MILES NORTH OF
LLANO TO 8 MILES NORTHWEST OF MASON TO 20 MILES SOUTHWEST OF
MASON...MOVING SOUTHEAST AT 25 MPH.

PEOPLE IN GILLESPIE AND LLANO COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS...HARPER...FIELD CREEK...DOSS...TIVYDALE...CASTELL...VALLEY
SPRING...CHERRY SPRING...HILLTOP...PRAIRIE MOUNTAIN AND
FREDERICKSBURG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

The radar

The Austin/San Antonio radar (KEWX), 139 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Gillespie

When
October 1, 5:44 PM CST
Where
Gillespie County, 4.84 mi N of Harper
Measured
1 in hail
Reported by
Public
Coordinates
30.370, -99.250

Hail, Burnet

When
October 1, 7:33 PM CST
Where
Burnet County, 2.16 mi NNE of Oakalla
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.000, -97.920

Thunderstorm Wind, Williamson

When
October 1, 7:39 PM CST
Where
Williamson County, 0.91 mi NE of Florence
Measured
54 kt (62 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.840, -97.790

The Florence Fire Department reported a 62 mph wind gust.

Thunderstorm Wind, Williamson

When
October 1, 7:39 PM CST
Where
Williamson County, 1.5 mi NNE of Florence
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
30.850, -97.790

Power poles were blown down and a roof was blown off on county road 228.

Hail, Williamson

When
October 1, 8:00 PM CST
Where
Williamson County, 0.69 mi N of Jarrell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.830, -97.600

Hail was reported along Interstate 35 at mile marker 275.

Thunderstorm Wind, Williamson

When
October 1, 8:00 PM CST
Where
Williamson County, 0.69 mi N of Jarrell
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.830, -97.600

Trained spotter reported 65 mph winds at I-35 mile marker 275.

Hail, Burnet

When
October 1, 8:03 PM CST to 8:08 PM CST
Where
Burnet County, 0.69 mi N of Burnet Craddock Arpt
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.760, -98.230

Burnet law enforcement reported pea to golfball size hail, along with some trees down across the city.

Hail, Kerr

When
October 1, 8:05 PM CST to 8:15 PM CST
Where
Kerr County, 4.24 mi W of Hunt
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
30.080, -99.400

Cars were dented from the large hail.

Thunderstorm Wind, Williamson

When
October 1, 8:15 PM CST
Where
Williamson County, 1.19 mi W of Schwertner
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.820, -97.520

There were large tree limbs blown down near Schwertner.

Hail, Williamson

When
October 1, 8:36 PM CST
Where
Williamson County, 4.51 mi SW of Liberty Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.630, -97.980

Hail, Travis

When
October 1, 9:00 PM CST
Where
Travis County, 3.29 mi NNE of Nameless
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
30.560, -97.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 192504, 192505, 192506, 192507, 192510, 192511, 192509, 192512, 192513, 192514, 192515.